Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Angular self-intersections for closed geodesics on surfaces


Authors: Mark Pollicott and Richard Sharp
Journal: Proc. Amer. Math. Soc. 134 (2006), 419-426
MSC (2000): Primary 37C27, 37D20, 37D35, 37D40
Published electronically: September 20, 2005
MathSciNet review: 2176010
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we consider asymptotic results for self-intersections of closed geodesics on surfaces for which the angle of the intersection occurs in a given arc. We do this by extending Bonahon's definition of intersection forms for surfaces.


References [Enhancements On Off] (What's this?)

  • [An] N. Anantharaman, Distribution of closed geodesics on a surface, under homological constraints, preprint, 1999.
  • [As] D. V. Anosov, Geodesic flows on closed Riemann manifolds with negative curvature., Proceedings of the Steklov Institute of Mathematics, No. 90 (1967). Translated from the Russian by S. Feder, American Mathematical Society, Providence, R.I., 1969. MR 0242194
  • [BS] Joan S. Birman and Caroline Series, Geodesics with bounded intersection number on surfaces are sparsely distributed, Topology 24 (1985), no. 2, 217–225. MR 793185, 10.1016/0040-9383(85)90056-4
  • [Bo1] Francis Bonahon, Bouts des variétés hyperboliques de dimension 3, Ann. of Math. (2) 124 (1986), no. 1, 71–158 (French). MR 847953, 10.2307/1971388
  • [Bo2] Francis Bonahon, The geometry of Teichmüller space via geodesic currents, Invent. Math. 92 (1988), no. 1, 139–162. MR 931208, 10.1007/BF01393996
  • [Do] D. Dolgopyat, On statistical properties of geodesic flows on negatively curved surfaces, Ph.D. thesis, Princeton, 1997.
  • [Hu1] Heinz Huber, Zur analytischen Theorie hyperbolischen Raumformen und Bewegungsgruppen, Math. Ann. 138 (1959), 1–26 (German). MR 0109212
  • [Hu2] Heinz Huber, Zur analytischen Theorie hyperbolischer Raumformen und Bewegungsgruppen. II, Math. Ann. 142 (1960/1961), 385–398 (German). MR 0126549
  • [Ke] J. Keating, Periodic orbits, spectral statistics, and the Riemann zeros, Supersymmetry and trace formulae (I. Lerner, J. Keating and D. Khmelnitskii, eds.), Kluwer, New York, 1999, pp. 1-15.
  • [Ki] Yuri Kifer, Large deviations, averaging and periodic orbits of dynamical systems, Comm. Math. Phys. 162 (1994), no. 1, 33–46. MR 1272765
  • [La] Steven P. Lalley, Self-intersections of closed geodesics on a negatively curved surface: statistical regularities, Convergence in ergodic theory and probability (Columbus, OH, 1993), Ohio State Univ. Math. Res. Inst. Publ., vol. 5, de Gruyter, Berlin, 1996, pp. 263–272. MR 1412610
  • [Ma] G. A. Margulis, Certain applications of ergodic theory to the investigation of manifolds of negative curvature, Funkcional. Anal. i Priložen. 3 (1969), no. 4, 89–90 (Russian). MR 0257933
  • [Ot] Jean-Pierre Otal, Le théorème d’hyperbolisation pour les variétés fibrées de dimension 3, Astérisque 235 (1996), x+159 (French, with French summary). MR 1402300
  • [Po] Mark Pollicott, Asymptotic distribution of closed geodesics, Israel J. Math. 52 (1985), no. 3, 209–224. MR 815810, 10.1007/BF02786516
  • [PS] Mark Pollicott and Richard Sharp, Exponential error terms for growth functions on negatively curved surfaces, Amer. J. Math. 120 (1998), no. 5, 1019–1042. MR 1646052
  • [SR] M. Sieber and K. Richter, Correlations between periodic orbits and their rôle in spectral statistics, Physica Scripta T90 (2001), 128-133.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37C27, 37D20, 37D35, 37D40

Retrieve articles in all journals with MSC (2000): 37C27, 37D20, 37D35, 37D40


Additional Information

Mark Pollicott
Affiliation: Department of Mathematics, Manchester University, Oxford Road, Manchester M13 9PL, United Kingdom
Address at time of publication: Mathematics Institute, University of Warwick, Coventry CV4 7AL, United Kingdom

Richard Sharp
Affiliation: Department of Mathematics, Manchester University, Oxford Road, Manchester M13 9PL, United Kingdom

DOI: https://doi.org/10.1090/S0002-9939-05-08382-6
Received by editor(s): October 15, 2003
Received by editor(s) in revised form: September 4, 2004
Published electronically: September 20, 2005
Additional Notes: The second author was supported by an EPSRC Advanced Research Fellowship
Communicated by: Michael Handel
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.